Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 36, NWS Goodland, KS

October 4, 2011Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Oct 4, 2011, 3:30 AM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Oct 4, 2011, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2011, 3:30 AM MDT (09:30 UTC)
In effect from
Oct 4, 2011, 12:00 PM MDT
Expired
Oct 4, 2011, 7:00 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3257 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WWUS83 KGLD 040930
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
330 AM MDT TUE OCT 4 2011

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041800-
/O.UPG.KGLD.FW.A.0025.111004T1800Z-111005T0100Z/
/O.NEW.KGLD.FW.W.0036.111004T1800Z-111005T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
330 AM MDT TUE OCT 4 2011 /430 AM CDT TUE OCT 4 2011/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...
014...015...016...027...028...029...041...042...079...080...081...
252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM CDT/ THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS...
  FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR...FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 013 
  SHERMAN...FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER ZONE 015 
  SHERIDAN...FIRE WEATHER ZONE 016 GRAHAM...FIRE WEATHER ZONE 
  027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 
  029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 
  042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE 
  WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED 
  WILLOW.

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE
  HUMIDITY WILL PROVIDE FAVORABLE CONDITIONS FOR RAPID FIRE
  GROWTH. ALL OUTDOOR BURNING SHOULD BE AVOIDED THIS AFTERNOON
  THROUGH EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
539 
WWUS83 KGLD 041933
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT TUE OCT 4 2011

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050100-
/O.CON.KGLD.FW.W.0036.000000T0000Z-111005T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
133 PM MDT TUE OCT 4 2011 /233 PM CDT TUE OCT 4 2011/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...002...003...004...013...014...015...016...027...028...
029...041...042...079...080...081...252...253 AND 254...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... 
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS... 
  FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR... FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 
  013 SHERMAN... FIRE WEATHER ZONE 014 THOMAS...FIRE WEATHER 
  ZONE 015 SHERIDAN... FIRE WEATHER ZONE 016 GRAHAM...FIRE 
  WEATHER ZONE 027 WALLACE... FIRE WEATHER ZONE 028 LOGAN...FIRE 
  WEATHER ZONE 029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE 
  WEATHER ZONE 042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 
  DUNDY...FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 
  081 RED WILLOW. 

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY WILL PROVIDE FAVORABLE CONDITIONS FOR RAPID FIRE 
  GROWTH. ALL OUTDOOR BURNING SHOULD BE AVOIDED THIS AFTERNOON 
  THROUGH EARLY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
797 
WWUS83 KGLD 050100
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT TUE OCT 4 2011


COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050200-
/O.EXP.KGLD.FW.W.0036.000000T0000Z-111005T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
700 PM MDT TUE OCT 4 2011 /800 PM CDT TUE OCT 4 2011/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
001...002...003...004...013...014...015...016...027...028...029...
041...042...079...080...081...252...253 AND 254...


RELATIVE HUMIDITY VALUES HAVE RISEN ABOVE RED FLAG CRITERIA AND
WINDS ARE GRADUALLY DECREASING BUT WILL REMAIN BREEZY OVERNIGHT.
THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 4, 3:05 AM MDT, 25 minutes earlier.

Area forecast discussion, Oct 4, 3:05 AM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
305 AM MDT TUE OCT 4 2011

.DISCUSSION...
230 AM MDT TUE OCT 4 2011

TODAY-TONIGHT...SOUTH WINDS OF 20 TO 30 MPH EXPECTED ACROSS THE
ENTIRE FORECAST AREA WITH SOME PARTS OF THE AREA EXPECTED TO HAVE
GUSTS AROUND 45 MPH AS PRESSURE GRADIENT BETWEEN DEVELOPING LEE
TROUGH AND SFC HIGH INCREASES. WILL BE ISSUING A WIND ADVISORY
FOR THOSE AREAS. HIGH TEMPERATURES GENERALLY IN THE 80S...A FEW
LOW 90S EXPECTED FROM MCCOOK TO HILL CITY. MILD AND BREEZY TONIGHT
WITH ABOVE NORMAL OVERNIGHT LOWS.

WEDNESDAY-WEDNESDAY NIGHT...SHOULD SEE AN INCREASE IN CLOUDS
DURING THE DAY AS A WEATHER DISTURBANCE MOVES THROUGH WITH
DECREASING CLOUDS DURING THE NIGHT. WILL MAINTAIN SLIGHT CHANCE
POPS FOR THUNDERSTORMS AS THIS DISTURBANCE MOVES THROUGH. IT WILL
BE WINDY AGAIN AND A WIND ADVISORY MAY AGAIN BE NEEDED. HIGH
TEMPERATURES IN THE LOW TO MID 70S EXPECTED EXCEPT NEAR 80 FROM
MCCOOK TO HILL CITY. OVERNIGHT LOWS MILD ONCE AGAIN AS LOW LEVEL
MOISTURE AND WARM SOUTH WINDS INCREASE ACROSS THE AREA.

THURSDAY-THURSDAY NIGHT...CONTINUED BREEZY TO WINDY WITH WIND
ADVISORIES POSSIBLY NEEDED. AFTERNOON TEMPERATURES WARMING BACK
UP INTO THE LOW 80S. MILD OVERNIGHT LOWS IN THE MID 50S TO LOW
60S. CLOSED LOW EXPECTED TO MOVE INTO UTAH BY 00Z FRIDAY THEN
ELONGATE A BIT WHILE DRIFTING INTO WESTERN COLORADO THURSDAY
NIGHT. MAY SEE A FEW SHOWERS AND THUNDERSTORMS DURING THE PERIOD
AND GENERALLY MADE FEW CHANGES TO THE WX/POP FORECAST AT PRESENT
TIME.

FRIDAY...CONTINUED BREEZY TO WINDY AS THE FORECAST AREA REMAINS
CAUGHT IN BETWEEN UPPER TROUGH TO OUR WEST AND UPPER HIGH OVER THE
OHIO VALLEY. CHANCES OF PRECIPITATION INCREASE GENERALLY EAST OF
THE CO/KS BORDER. AFTERNOON TEMPS IN THE 70S.

SATURDAY-MONDAY...GENERAL IDEA IS FOR THE UPPER LOW TO LIFT OUT OF
THE AREA BY SUNDAY WITH DECREASING CHANCES FOR PRECIPITATION
SUNDAY NIGHT THROUGH MONDAY. BELOW NORMAL TEMPERATURES EXPECTED.

007

&&

.AVIATION...
230 AM MDT TUE OCT 4 2011

FOR THE 12Z TAFS AT KGLD AND KMCK...VFR THROUGH THE PERIOD. SOUTH
WINDS WILL REALLY CRANK UP BY 16Z OR SO PEAKING SHORTLY THEREAFTER
WITH GUSTS OF 40KTS AT KGLD...SLIGHTLY LOWER AT KMCK. BY 00Z-01Z
EXPECT A SLOW DECREASE IN WIND WITH 15-20KTS THROUGH 06Z THEN
10-15KTS BY 12Z WEDNESDAY.

007

&&

.FIRE WEATHER...
230 AM MDT TUE OCT 4 2011

A RED FLAG WARNING WILL BE IN EFFECT FROM 18Z THROUGH 01Z THIS
AFTERNOON. STRONG SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH EXPECTED. RH VALUES WILL FALL BELOW 15 PERCENT FOR
MOST OF THE AREA.

WEDNESDAY...RH VALUES EXPECTED TO RECOVER INTO THE 25 TO 40
PERCENT RANGE DURING THE AFTERNOON...LOWEST FROM MCCOOK TO GOVE
AND POINTS EAST. WILL NEED TO WATCH THIS PART OF THE FORECAST AREA
FOR POSSIBLE FIRE WEATHER HIGHLITE SHOULD THE RH BE SLIGHTLY LOWER
THEN CURRENTLY EXPECTED. SOUTH WINDS OF 25 TO 35 MPH WITH HIGHER
GUSTS EXPECTED ONCE AGAIN.

THURSDAY AND FRIDAY...WILL NEED TO MONITOR PARTS OF FAR EASTERN
COLORADO FOR A FIRE WEATHER HIGHLITE AS RH VALUES EXPECTED AROUND
25 PERCENT. COUPLE THIS WITH SOUTH TO SOUTHEAST WINDS OF 25 TO 35
MPH WITH HIGHER GUSTS AND LATER SHIFTS MAY NEED TO ISSUE A FIRE
WEATHER HIGHLITE.

007

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8
     PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-041-042.

     WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8 PM
     CDT/ THIS EVENING FOR KSZ001-002-013-014-027-028.

NE...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 7 PM MDT /8
     PM CDT/ THIS EVENING FOR NEZ079>081.

CO...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     COZ252>254.

     WIND ADVISORY FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     COZ090>092.

&&
Hazardous weather outlook, Oct 3, 7:46 PM MDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT MON OCT 3 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
746 PM MDT MON OCT 3 2011 /846 PM CDT MON OCT 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE EVENING FOR
PARTS OF EASTERN COLORADO SOUTH OF I-70. LITTLE IF ANY
PRECIPITATION IS EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR THE TRI-STATE AREA TUESDAY
FROM NOON MDT (1 PM CDT) THROUGH 7 PM MDT (8 PM CDT). STRONG
SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH
WILL COMBINE WITH VERY LOW RELATIVE HUMIDITY TO PRODUCE CRITICAL
FIRE WEATHER CONDITIONS. A WIND ADVISORY MAY ALSO BE NEEDED.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING EAST OF THE COLORADO AND KANSAS BORDER. SEVERE
WEATHER IS NOT EXPECTED.

UNSETTLED WEATHER WILL SPREAD ACROSS THE AREA THURSDAY NIGHT
THROUGH SUNDAY AS A POWERFUL UPPER LEVEL STORM SYSTEM SLOWLY
MOVES TOWARD THE AREA. THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD WITH THE BEST CHANCES ON FRIDAY AND SATURDAY. SEVERE
THUNDERSTORMS ARE POSSIBLE AS THIS SYSTEM MOVES THROUGH. THOSE
WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 3:15 AM MDTWind AdvisoryGLDCheyenne, Logan, Rawlins, Sherman, Thomas, Wallace16 hr

Nearby

Red Flag Warnings in Kansas, 2011Red Flag Warnings in Nebraska, 2011Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.